Translator Disclaimer
Winter 2002 A class of non-convex polytopes that admit no orthonormal basis of exponentials
Mihail N. Kolountzakis, Michael Papadimitrakis
Illinois J. Math. 46(4): 1227-1232 (Winter 2002). DOI: 10.1215/ijm/1258138476

Abstract

A conjecture of Fuglede states that a bounded measurable set $\Omega\subset\mathbb{R}^d$, of measure $1$, can tile $\mathbb{R}^d$ by translations if and only if the Hilbert space $L^2(\Omega)$ has an orthonormal basis consisting of exponentials $e_\lambda(x) = \exp \{2\pi i\langle{\lambda},{x}\rangle\}$. If $\Omega$ has the latter property it is called {\em spectral}. Let $\Omega$ be a polytope in $\mathbb{R}^d$ with the following property: there is a direction $\xi \in S^{d-1}$ such that, of all the polytope faces perpendicular to $\xi$, the total area of the faces pointing in the positive $\xi$ direction is more than the total area of the faces pointing in the negative $\xi$ direction. It is almost obvious that such a polytope $\Omega$ cannot tile space by translation. We prove in this paper that such a domain is also not spectral, which agrees with Fuglede's conjecture. As a corollary, we obtain a new proof of the fact that a convex body that is spectral is necessarily symmetric, in the case where the body is a polytope.

Citation

Download Citation

Mihail N. Kolountzakis. Michael Papadimitrakis. "A class of non-convex polytopes that admit no orthonormal basis of exponentials." Illinois J. Math. 46 (4) 1227 - 1232, Winter 2002. https://doi.org/10.1215/ijm/1258138476

Information

Published: Winter 2002
First available in Project Euclid: 13 November 2009

zbMATH: 1047.52013
MathSciNet: MR1988260
Digital Object Identifier: 10.1215/ijm/1258138476

Subjects:
Primary: 46E30
Secondary: 42C05, 52C22

Rights: Copyright © 2002 University of Illinois at Urbana-Champaign

JOURNAL ARTICLE
6 PAGES


SHARE
Vol.46 • No. 4 • Winter 2002
Back to Top